Alert archive / New York / Flash Flood Warnings in 1998
Flash Flood Warning 45, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Mar 31, 1998, 4:24 AM EST for St. Lawrence County, New York. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 1998, 4:24 AM EST (09:24 UTC)
- Expired
- Mar 31, 1998, 3:30 PM EST
- In force
- 11 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County St. Lawrence County, NY
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.4 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 310928 RRA FFWBTV NYC019-033-089-VTC015-019-011-021-312030- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 424 AM EST TUE MAR 31 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 330 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH NEW YORK ...CLINTON COUNTY...FRANKLIN COUNTY...ST. LAWRENCE COUNTY IN NORTH CENTRAL VERMONT ...LAMOILLE COUNTY...ORLEANS COUNTY IN NORTHWEST VERMONT ...FRANKLIN COUNTY IN SOUTHWEST VERMONT ...RUTLAND COUNTY FLOODING WILL CONTINUE TODAY DUE TO THE COMBINATION OF UNSEASONABLY WARM TEMPERATURES RESULTING IN THE RAPID MELTING OF SNOW...ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS. THE GREAT CHAZY AND SARANAC RIVERS IN CLINTON COUNTY NY WILL REMAIN IN FLOOD THROUGH THE DAY...AFFECTING ROADWAYS AND LOW LYING STRUCTURES IN COMMUNITIES SUCH AS ELLENBURG AND CHAMPLAIN. SIMILAR CONDITIONS CAN BE EXPECTED IN FRANKLIN COUNTY NY IN MALONE ALONG THE SALMON RIVER. IN ST LAWRENCE COUNTY...RIVERS THAT WILL REMAIN IN FLOOD INCLUDE THE OSWEGATCHIE...RAQUETTE AND THE WEST BRANCH OF THE ST. REGIS. IN FRANKLIN COUNTY VERMONT...THE MISSISQUOI RIVER AT EAST BERKSHIRE HAS RISEN TO MORE THAN 3 FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO CONTINUE RISING TODAY. THIS WILL RESULT IN SERIOUS FLOODING FROM RICHFORD TO ENOSBURG FALLS TO SHELDON AND SWANTON. THE OTTER CREEK IN RUTLAND COUNTY VERMONT WILL RECEDE SLOWLY TODAY...BUT REMAIN ABOVE THE FLOOD STAGE OF 8 FEET. THE WORST FLOODING WILL BE ALONROUTE 73 BETWEEN BRANDON AND SUDBURY. IN ORLEANS COUNTY VERMONT...THE BLACK RIVER IS IN FLOOD AND LEVELS WILL CONTINUE TO RISE TODAY...AFFECTING PORTIONS OF ROUTE 5. IN LAMOILLE COUNTY...THE LAOMILLE RIVER HAS RISEN ABOVE THE FLOOD STAGE OF 11 FEET...AND WILL CONTINUE TO RISE TODAY. THIS WILL AFFECT COMMUNITIES SUCH AS JOHNSON...CAMBRIDGE AND JEFFERSONVILLE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 3:10 AM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Mar 31, 3:10 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 310 AM EST TUE MAR 31 1998 DISC...COORD WITH ALB. MAIN PROBLEM THIS FCST PD WL CONTINUE TO BE FLOODING. FLOOD WATCHES UP ACRS ALL OF FA...AND WOULD RECOMMEND THEY BE EXTENDED THRU WED. NUMEROUS FLOOD WARNINGS ALREADY IN EFFECT. BULK OF RAINFALL TO THIS POINT HAS BEEN OVR NORTHERNMOST TIER OF ZONES...AND NOT SURPRISINGLY THIS HAS BEEN WHERE MOST SFGFNT FLOODING HAS BEEN REPORTED. UNSEASONABLY WARM TEMPS WL CONTINUE ACRS NORTH COUNTRY THRU WED. SNOW CVR RAPIDLY DECREASING...AND AFT ANOTHER DAY OR TWO OF WARM TEMPS...IT WL NOT BE MUCH OF A FACTOR. BUT PRESENTLY...IT IS STILL CONTRIBUTING TO EXCESSIVE RUNOFF INTO RIVERS AND STREAMS. MAIN FOCUS FOR RAINFALL TDA WL BE ALG FNT LOCATED JUST NORTH OF CANADIAN BORDER ATTM. THIS FNT WL RMN JUST ABT STNRY THIS AM...BUT THEN BEGIN TO SAG SOUTH AS CDFNT THIS PM. MODELS DIFFER A BIT AS TO HOW FAR SOUTH THE FNT AND ASSOCD SHALLOW LYR OF COOL AIR WL PROGRESS BFR ONCE AGAIN BCMG STNRY...BUT MAIN EFFECT WL BE IN ZONES ALG CANADIAN BORDER. CDFNT WL THEN SWEEP EAST FROM GRTLKS ON WED...RESULTING IN A MORE WDSPRD RAINFALL...WHICH WL FURTHER INCR THREAT OF SERIOS FLOODING. STG LLVL JET IN ADVANCE OF CDFNT...ALG WITH MDT INSTABILITY MAY RESULT IN ISOLD SVR STORMS AS WELL. LIKELY POPS PREFERRED TDA FOR ZONES ALG CANADIAN BORDER...CHC POPS FOR REST OF NRN ZONES. FWC POPS LOOK OK TON/WED. FWC TEMPS GENERALLY ACCEPTED...BUT TOUGH FOR MAX TEMPS TDA NRN TIER OF ZONES. ALB: WRKZFP LOOKS FINE. RJS
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 10:15 PM EST | Flash Flood Warning | BTV | Essex | 11 hr |
| Mar 31, 4:24 AM EST | Flash Flood Warning | BTV | Clinton, Franklin | 11 hr |
| Mar 31, 3:23 PM EST | Flash Flood Warning | BTV | Franklin, St. Lawrence | 12 hr |
| Mar 31, 3:23 PM EST | Flash Flood Warning | BTV | Clinton | 12 hr |
Nearby
Flash Flood Warnings in New York, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.